Montana, 2015

Flash Flood and Hail in Montana, June 5 to 6, 2015

June 5 to 6, 2015 · NWS GGW · 2 events in 2 counties and zones

A moist surface layer combined with an unstable atmosphere and a passing upper-level disturbance to generate multiple moderately-strong and slow-moving thunderstorms with flooding concerns along the Yellowstone River Valley in Prairie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A moist surface layer combined with an unstable atmosphere and a passing upper-level disturbance to generate multiple moderately-strong and slow-moving thunderstorms with flooding concerns along the Yellowstone River Valley in Prairie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 5, 12:53 PM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 5, 12:53 PM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
153 PM MDT FRI JUN 5 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
WATER VAPOR SHOWING DEEP CLOSED UPPER LOW OVER THE SW UNITED STATES
THAT IS PUMPING MOISTURE OUR WAY. AN UPPER LOW OVER THE PRAIRIE
PROVINCES IS ALSO INTERACTING TO HELP DEVELOP ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON.

THE STORM PREDICTION CENTER HAS BROUGHT SEVERE THUNDERSTORM
CATEGORIES NORTH INTO THE CWA WITH A SLIGHT RISK AREA NOW ALMOST TO
FORT PECK LAKE. THIS SUPPORTS WHAT THE STORM-SCALE ENSEMBLE OF
OPPORTUNITY HAS SHOWN FOR THE MOST PART. HOWEVER THE SSEO HAS SHOWN
THE RISK AREA TO INCLUDE THE NORTHEAST ZONES.

ACTIVITY WILL CONTINUE TO INCREASE INTO THE EVENING HOURS. THIS IS
WHEN THE STORMS MAY BE SEVERE. MODELS INDICATING HEAVY RAIN
POTENTIAL TO INCREASE LATER TONIGHT WITH 6 HOUR QPF EXCEEDING 1
INCH...NOT A BIG SURPRISE GIVEN PRECIPITAL WATER AMOUNTS OVER AN
INCH. A FLASH FLOOD WATCH IS IN EFFECT UNTIL NOON SATURDAY.

A COLD FRONT SATURDAY WILL DRY THINGS OUT WITH SUNSHINE RETURNING
FROM NW TO SE. AN UPPER RIDGE FROM THE PACIFIC NW WILL THEN BUILD
INTO THE AREA SUNDAY FOR CONTINUED DRY AND WARMING CONDITIONS. TFJ

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

SUNDAY NIGHT THROUGH TUESDAY... BEST CONFIDENCE OCCURS SUNDAY
NIGHT INTO MONDAY WHEN MOSTLY DRY PERIODS ARE BRIEFLY INTERRUPTED
BY A COLD FRONTAL PASSAGE ON MONDAY NIGHT. THIS COULD GENERATE A
FEW SHOWERS NEAR THE INTERNATIONAL BORDER.

TUESDAY NIGHT TO THURSDAY... CONFIDENCE STEPS DOWN TO AVERAGE
DURING THESE SETS OF PERIODS AS A ZONAL FLOW ALLOW PACIFIC
MOISTURE TO MAKE IT INTO THE AREA AND RAISES CHANCE FOR SHOWERS AND
THUNDERSTORMS. MESOSCALE DETAILS WASH OUT HERE AND TIMING IS
RATHER DIFFICULT.

THURSDAY NIGHT ONWARD... CONFIDENCE GOES BELOW AVERAGE AS THE
MODELS BEGIN TO DISAGREES. EC HAS A STRONG RIDGE TO THE WEST OF
THE FRONT RANGE WITH A STRONG AMPLIFIED TROUGH OVER THE HIGH
PLAINS. MEANWHILE THE GFS PLACES ZONAL FLOW ACROSS THE REGION....
HAVE BACKED OFF POPS DURING THIS TIME PERIOD TO CLIMO. GAH
PREVIOUS LONG TERM DISCUSSION...
CLOSED LOW DEVELOPING OFF THE CALIFORNIA COAST WILL CUT OFF
PACIFIC MOISTURE STREAM INTO THE NORTHERN PLAINS FOR EARLY NEXT
WEEK RESULTING IN A FEW DRY DAYS. UPPER WAVE SLIDES ACROSS WESTERN
CANADA MONDAY NIGHT PUSHING A COLD FRONT INTO NORTHERN MONTANA ON
TUESDAY. MOISTURE LIMITED WITH THE FRONT AND WITH THE SHORTWAVE
ENERGY WELL NORTH...ONLY SLIGHT POTENTIAL FOR SHOWERS NEAR THE
CANADIAN BORDER.

BEHIND THE WAVE...THE UPPER FLOW BEGINS TO FLATTEN OUT AND
RECONNECT WITH THE OPEN TROF ALONG THE WEST COAST. THIS SHIFTS
THE UPPER FLOW INTO MONTANA TO THE WEST THEN SOUTHWEST...BRINGING
BETTER MOISTURE INTO THE REGION FOR THURSDAY AND FRIDAY. MODELS
HAVE TRENDED WEAKER WITH THE TROUGH IN THIS PERIOD WITH THE FOCUS
FOR THUNDERSTORMS SHIFTING SOUTHWARD. UPPER FLOW NOW EXPECTED TO
SHIFT BACK TO THE NORTHWEST FOR THE WEEKEND...RESULTING IN A DRIER
FORECAST. EBERT

&&

.AVIATION...
FLIGHT CATEGORY: VFR. BRIEF MVFR POSSIBLE.

SYNOPSIS: COLD FRONT AND SHORT WAVE MOVING THROUGH THE AREA WILL
SET OFF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON INTO THE
EVENING. BRIEF VISIBILITY REDUCTIONS WILL BE POSSIBLE WITH ANY
THUNDERSTORMS.

AREA WINDS: EAST TO SOUTHEAST AT 5 TO 15 KTS. ERRATIC AND STRONGER
NEAR THUNDERSTORMS.   GAH

&&

.HYDROLOGY...
OFFICIALS IN PETROLEUM COUNTY REPORT THAT MCDONALD CREEK AND
FLATWILLOW CREEKS HAVE MINOR FLOODING. DUE TO THE ADDITIONAL RAIN
EXPECTED LATER TODAY/TONIGHT...CREEK LEVELS WILL REMAIN HIGH INTO
AT LEAST SUNDAY. THEREFORE A FLOOD ADVISORY IS IN EFFECT UNTIL
MONDAY MORNING. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR DANIELS...
DAWSON...EASTERN ROOSEVELT...MCCONE...PRAIRIE...RICHLAND...
SHERIDAN...WESTERN ROOSEVELT...WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 5, 9:33 AM MST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1033 AM MDT FRI JUN 5 2015

MTZ016-017-022-059>061-061100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
1033 AM MDT FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WET AND ACTIVE WEATHER SYSTEM WILL IMPACT NORTHEAST MONTANA
TODAY WITH HEAVY RAIN AND LIGHTNING BEING THE MAIN THREATS.
MARGINALLY SEVERE HAIL AND DAMAGING WINDS WILL BE MORE LIKELY
SOUTH OF THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-061100-
PETROLEUM-
1033 AM MDT FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

IN SOUTHERN PETROLEUM COUNTY...MCDONALD CREEK FLATWILLOW CREEK AND
NEIGHBORING TRIBUTARIES ARE EXPECTED TO CONTINUE RUNNING HIGH FROM
RECENT REPEATED RAINFALL. ADDITIONAL THUNDERSTORMS ARE EXPECTED
LATER TODAY AND TONIGHT WHICH WOULD KEEP AREA CREEKS AT HIGH
LEVELS THIS WEEKEND. A FLOOD ADVISORY IS IN EFFECT UNTIL MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-023>027-062-061100-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
1033 AM MDT FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WET AND ACTIVE WEATHER SYSTEM WILL IMPACT NORTHEAST MONTANA
TODAY WITH HEAVY RAIN AND LIGHTNING BEING THE MAIN THREATS.
A FLASH FLOOD WATCH IS IN EFFECT UNTIL SATURDAY MORNING. MARGINALLY
SEVERE HAIL AND DAMAGING WINDS WILL BE MORE LIKELY SOUTH OF THE
MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 5, 4:09 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
509 PM MDT FRI JUN 5 2015

MTZ022-060015-
GARFIELD-
509 PM MDT FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 615 PM MDT.

AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF EDWARDS  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EDWARDS...BRUSETT AND
HELL CREEK REC AREA.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4714 10752 4762 10745 4763 10744 4765 10744
      4766 10742 4768 10743 4769 10742 4768 10728
      4766 10725 4767 10714 4764 10681 4708 10707
TIME...MOT...LOC 2308Z 180DEG 0KT 4713 10723

GAH
WEATHER.GOV/GLASGOW
Special weather statement, Jun 5, 5:15 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
615 PM MDT FRI JUN 5 2015

MTZ017-022-060115-
GARFIELD-VALLEY-
615 PM MDT FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 715 PM MDT.

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
BRUSETT TO JORDAN...AND MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
   HELL CREEK REC AREA...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4736 10769 4763 10746 4763 10744 4765 10744
      4799 10713 4752 10630 4718 10695
TIME...MOT...LOC 0015Z 225DEG 13KT 4750 10742 4731 10688

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Jun 5, 5:24 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
624 PM MDT FRI JUN 5 2015

MTZ022-023-025-026-060130-
DAWSON-GARFIELD-MCCONE-PRAIRIE-
624 PM MDT FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  PRAIRIE COUNTY IN NORTHEAST MONTANA...
  SOUTHERN MCCONE COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
  SOUTHERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 730 PM MDT.

AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST
OF COHAGEN TO 15 MILES SOUTHEAST OF FALLON...AND MOVING NORTH AT 50
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
   HILLSIDE AND  TERRY...
   FALLON...
   COHAGEN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4657 10525 4656 10545 4660 10550 4665 10550
      4666 10559 4683 10563 4683 10583 4686 10585
      4686 10692 4733 10675 4701 10453 4665 10469
      4665 10472 4661 10474 4661 10485 4656 10487
      4656 10498 4654 10498 4654 10524
TIME...MOT...LOC 0024Z 191DEG 44KT 4690 10682 4666 10496

MICKELSON
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 184 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Prairie

When
June 5, 5:30 PM MST to June 6, 1:30 AM MST
Where
Prairie County, 1.75 mi NW of Terry to 0.69 mi ENE of Terry
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
46.800, -105.322

Prairie County Fire Chief reported an inch of rain in only 15 minutes, flooded streets, sidewalks, and basements in the City of Terry, and flooding across Montana Interstate 94 near Sand Creek and Conns Coulee. When storms finally ended after 2:00 am local time, rainfall totals of 5 to 6 inches were common.

Hail, Richland

When
June 5, 8:15 PM MST
Where
Richland County, 12 mi NNW of Enid
Measured
0.88 in hail
Reported by
Social Media
Coordinates
47.861, -104.879

Public Facebook report of nickel-sized hail near the intersection of highway 201 and county road 318 in northwestern Richland County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575528, 575530.